Sleep Aid Overdose – What You Should Know about its Effects

Many people encounter sleeping problems and this is due to stress, diet, environment and other factors. The common solution is visiting a doctor wherein they prescribed sleeping pills. However if these sleeping pills are taken incorrectly, it may result to serious illnesses or even death. The MayoClinic.com recommends a change of lifestyle incorporated with a prescription medication to get the best night’s sleep.

Some over-the-counter sleep aids are also available which contain the antihistamine diphenhydramine as the active ingredient. The recommended dose for occasional insomnia treatment is between 25mg to 50 mg. At times these medications are taken in over dose and signs of it are most noticeable to patients that are hypersensitive to the drug and when it is taken with alcohol, tricyclic medication and other antihistamines.Sleep Aid Overdose

Effect #1: Hallucinations

Hallucination is a sign of sleep aid medication overdose. This is because antihistamines work in the brain which can lead to drowsiness and irregular thought patterns which is a sign of hallucination. According to RxMed, diphenhydramine should not be used to elderly who shows undetermined behavior at night. It is also not recommended to all aged people as this drug has the effect of producing excitability.

Effect #2: Sleepiness and Slowed Heartbeat

According to Medline Plus, a website of the National Institutes of Health, mentioned extreme sleepiness and slowed heartbeat as a symptom of overdose sleep aid. Sleep aid is formulated to induce sleep thus if taken in overdose, it will prolong the effect and the person concern will have a hard time staying awake.

Effect #3: Loss of Consciousness

Loss of consciousness is different from natural sleep wherein the patient can’t be awakened normally. Such condition is serious according to Drugs.com and can make the person to be in coma. This is why it is necessary to seek for medical care at once if sleep aid overdose is suspected.

Effect #4: Confusion

If a person has had sleep aid overdose, she will have difficulty in thinking clearly and this can lead to severe confusion. She doesn’t even know where she is or what she is doing. She cannot recognize the people around her

Effect #5: Feeling Lightheaded

Sleep aid overdose can lower blood pressure which makes the patient feeling lightheaded. All the body systems slowed down this is why the blood pump less through the body and this causes a person to faint.

Effect #6: Tremors

Tremor is another sign of sleep aid overdose wherein there is unnatural movement of the body as represented by a quick, jerky movement of the muscle. This lack of muscle control can be another problem according to the New York Time Health Guide. Shaking, unsteadiness and muscle weakness are also signs of this medicine overdose.

Effect #7: Seizures

Overdose of sleep aid symptoms is also represented by seizures and Drugs.com noted that seizures and convulsions may worsen if sleep aid is taken with alcohol, antihistamines and other drugs that can increase the effect. One must also avoid other drugs like monoamine oxidase inhibitors such as isocaboxazid, phenelzine or tranylcypromine.

Effect #8: Vomiting

Through vomiting, the body tries to force out the toxic amount of the medication as he has taken too many pills and will be violently ill until there is nothing left inside her stomach which can lead to dry heaves.

Speak Your Mind

*